Journal of Homotopy and Related Structures

, Volume 10, Issue 3, pp 565–622 | Cite as

Principal \(\infty \)-bundles: presentations

  • Thomas Nikolaus
  • Urs Schreiber
  • Danny Stevenson


We discuss two aspects of the presentation of the theory of principal \(\infty \)-bundles in an \(\infty \)-topos, introduced in Nikolaus et al. (Principal \(\infty \)-bundles: general theory, 2012), in terms of categories of simplicial (pre)sheaves. First we show that over a cohesive site \(C\) and for \(G\) a presheaf of simplicial groups which is \(C\)-acyclic, \(G\)-principal \(\infty \)-bundles over any object in the \(\infty \)-topos over \(C\) are classified by hyper-Čech-cohomology with coefficients in \(G\). Then we show that over a site \(C\) with enough points, principal \(\infty \)-bundles in the \(\infty \)-topos are presented by ordinary simplicial bundles in the sheaf topos that satisfy principality by stalkwise weak equivalences. Finally we discuss explicit details of these presentations for the discrete site (in discrete \(\infty \)-groupoids) and the smooth site (in smooth \(\infty \)-groupoids, generalizing Lie groupoids and differentiable stacks). In the companion article (Nikolaus et al. in Principal \(\infty \)-bundles: examples and applications, 2012) we use these presentations for constructing classes of examples of (twisted) principal \(\infty \)-bundles and for the discussion of various applications.


Homotopy theory Topos theory Differential geometry Algebraic topology Principal bundles 



The writeup of this article and the companions [44, 45] was initiated during a visit by the first two authors to the third author’s institution, University of Glasgow, in summer 2011. It was completed in summer 2012 when all three authors were guests at the Erwin Schrödinger Institute in Vienna. The authors gratefully acknowledge the support of the Engineering and Physical Sciences Research Council grant number EP/I010610/1 and the support of the ESI; DS gratefully acknowledges the support of the Australian Research Council (Grant Number DP120100106).


  1. 1.
    Artin, M., Mazur, B.: On the van Kampen theorem. Topology 5, 179–189 (1966)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Baković, I.: Bigroupoid 2-torsors, Ph.D. thesis, Ludwig-MaximiliansUniversität Munich (2008).
  3. 3.
    Bartels, T.: Higher Gauge Theory I, 2004 UC Riverside PhD thesis (2004). arXiv:math/0410328
  4. 4.
    Bergner, J.: Adding inverses to diagrams II: invertible homotopy theories are spaces. Homol. Homotopy Appl. 10(2), 175–193 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Borsuk, K.: On the imbedding of systems of compacta in simplicial complexes. Fund. Math. 35, 217–234 (1948)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Breen, L.: Bitorseurs et cohomologie non-abelienne. In: The Grothendieck Festschrift, vol. I. Progress in Mathematics, vol. 86, pp. 401–476. Birkhäuser Boston, Boston (1990)Google Scholar
  7. 7.
    Brown, K.S.: Abstract homotopy theory and generalized sheaf cohomology. Trans. Am. Math. Soc. 186, 419–458 (1973)CrossRefGoogle Scholar
  8. 8.
    Brylinski, J.-L.: Loop Spaces, Characteristic Classes and Geometric Quantization. Progress in Mathematics, vol. 107. Birkhäuser Boston Inc, Boston (1993)Google Scholar
  9. 9.
    Brylinski, J.-L., McLaughlin, D.: Geometry of degree 4 characteristic classes and of line bundles on loop spaces, I. Duke Math. J. 75(3), 603–638 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Brylinski, J.-L., McLaughlin, D.: Geometry of degree 4 characteristic classes and of line bundles on loop spaces, II. Duke Math. J. 83(1), 105–139 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Cegarra, A., Remedios, J.: The relationship between the diagonal and the bar constructions on a bisimplicial set. Topol. Appl. 153(1), 21–51 (2005)Google Scholar
  12. 12.
    Cisinski, D.-C.: Invariance de la \(K\)-théorie par équivalences dérivées. J. K-theory 6, 505–546 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Dugger, D.: Sheaves and homotopy theory (1999).
  14. 14.
    Dugger, D.: Universal homotopy theories. Adv. Math. 164(1), 144–176 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Dugger, D., Hollander, S., Isaksen, D.: Hypercovers and simplicial presheaves. Math. Proc. Camb. Philos. Soc. 136, 9–51 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Duskin, J.: Simplicial Methods and the Interpretation of “triple” Cohomology. Memoirs of the American Mathematical Society, vol. 3, no. (163). American Mathematical Society, Providence (1975)Google Scholar
  17. 17.
    Duskin, J.: An outline of non-abelian cohomology in a topos I: the theory of bouquets and gerbes. Cahiers Topologie Géom. Différentielle 23(2), 165–191 (1982)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Dwyer, W., Kan, D.: Calculating simplicial localizations. J. Pure Appl. Algebra 18, 17–35 (1980)Google Scholar
  19. 19.
    Dwyer, W., Kan, D.: A classification theorem for diagrams of simplicial sets. Topology 23, 139–155 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Freed, D.S., Hopkins, M., Teleman, C.: Loop groups and twisted \(K\)-theory I. J. Topology 4, 737–789 (2011)Google Scholar
  21. 21.
    Gambino, N.: Weighted limits in simplicial homotopy theory. J. Pure Appl. Algebra 214(7), 1193–1199 (2010). Google Scholar
  22. 22.
    Giraud, J.: Cohomologie non-abélienne. Die Grundlehren der mathematischen Wissenschaften, vol. 179. Springer, Berlin (1971)Google Scholar
  23. 23.
    Goerss, P., Jardine, J.F.: Simplicial Homotopy Theory. Progress in Mathematics, vol. 174. Birkhäuser Verlag, Basel (1999)Google Scholar
  24. 24.
    Henriques, A.: Integrating \(L_\infty \) algebras. Compos. Math. 144(4), 1017–1045 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Illusie, L.: Complexe cotangent et déformations, I. SLNM, vol. 229 Springer, Berlin (1972)Google Scholar
  26. 26.
    Illusie, L.: Complexe cotangent et déformations, II. SLNM, vol. 283. Springer, Berlin (1972)Google Scholar
  27. 27.
    Jardine, J.F.: Simplicial presheaves. J. Pure Appl. Algebra 47, 35–87 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Jardine, J.F.: Boolean localization, in practice. Doc. Math. 1, 245–275 (1996)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Jardine, J.F.: Cocycle categories. In: Algebraic topology, pp 185–218. Springer, Berlin, Heidelberg (2009)Google Scholar
  30. 30.
    Jardine, J.F.: Fields Lectures: Simplicial Presheaves (2007).
  31. 31.
    Jardine, J.F., Luo, Z.: Higher order principal bundles. Math. Proc. Camb. Philos. Soc. 140(2), 221–243 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Joyal, A.: A letter to Grothendieck (1983)Google Scholar
  33. 33.
    Joyal, A., Tierney, M.: Classifying spaces for sheaves of simplicial groupoids. J. Pure Appl. Algebra 89(1–2), 135–161 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Jurčo, B.: Crossed module bundle gerbes: classification, string group and differential geometry. Int. J. Geom. Methods Mod. Phys. 8(5), 1079–1095 (2011). arXiv:0510078 Google Scholar
  35. 35.
    Jurčo, B.: Nonabelian bundle 2-gerbes. Int. J. Geom. Methods Mod. Phys. 8(1), 49–78 (2011)Google Scholar
  36. 36.
    Kelly, M.: Basic Concepts of Enriched Category Theory. Lecture Notes in Mathematics, vol. 64. Cambridge University Press, Cambridge (1982) [Republished in Reprints in Theory and Applications of Categories, No. 10 (2005), pp. 1–136]Google Scholar
  37. 37.
    Laurent-Gengoux, C., Tu, J.-L., Xu, P.: Twisted \(K\)-theory of differentiable stacks. Ann. Sci. École Norm. Sup. (4) 37(6), 841–910 (2004)Google Scholar
  38. 38.
    Lurie, J.: Higher Topos Theory. Annals of Mathematics Studies, vol. 170. Princeton University Press, Princeton (2009). arXiv:math/0608040
  39. 39.
    Lurie, J.: Structured Spaces.
  40. 40.
    Mac Lane, S.: Constructions simpliciales acycliques. Colloque Henri Poincaré, Paris (1954)Google Scholar
  41. 41.
    Mac Lane, S.: Categories for the Working Mathematician, 2nd edn. Graduate Texts in Mathematics, vol. 5. Springer, New York (1998)Google Scholar
  42. 42.
    May, J.P.: Simplicial Objects in Algebraic Topology. University of Chicago Press, Chicago (1967)Google Scholar
  43. 43.
    Murray, M.K.: Bundle gerbes. J. Lond. Math. Soc. (2) 54(2), 403–416 (1996)Google Scholar
  44. 44.
    Nikolaus, T., Schreiber, U., Stevenson, D.: Principal \(\infty \)-bundles: general theory (2012). arXiv:1207.0248
  45. 45.
    Nikolaus, T., Schreiber, U., Stevenson, D.: Principal \(\infty \)-bundles: examples and applications in preparationGoogle Scholar
  46. 46.
    Nikolaus, T., Waldorf, K.: Four equivalent versions of nonabelian gerbes . Pacific J. Math. 264(2), 355–419 (2013)Google Scholar
  47. 47.
    Quillen, D.: Homotopical Algebra. Lecture Notes in Mathematics, vol. 43. Springer, Berlin (1967)Google Scholar
  48. 48.
    Quillen, D.: Rational homotopy theory. Ann. Math. 90(2), 205–295Google Scholar
  49. 49.
    Roberts, D., Stevenson, D.: Simplicial principal bundles in parametrized spaces (2012). arXiv:1203.2460
  50. 50.
    Stevenson, D.: Bundle 2-gerbes. Proc. Lond. Math. Soc. 88(2), 405–435 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  51. 51.
    Stevenson, D.: Décalage and Kan’s simplicial loop group functor. Theory Appl. Categ. 26, 768–787 (2012)Google Scholar
  52. 52.
    Stevenson, D.: Classifying theory for simplicial parametrized groups. (2012). arXiv:1203.2461
  53. 53.
    Schreiber, U.: Differential cohomology in a cohesive \(\infty \)-topos. Habilitation, Hamburg (2011). arXiv:1310.7930
  54. 54.
    Ulbrich, K.-H.: On the correspondence between gerbes and bouquets. Math. Proc. Camb. Philos. Soc. 108(1), 1–5 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  55. 55.
    Ulbrich, K.-H.: On cocycle bitorsors and gerbes over a Grothendieck topos. Math. Proc. Camb. Philos. Soc. 110(1), 49–55 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  56. 56.
    Wendt, M.: Classifying spaces and fibrations of simplicial sheaves. J. Homotopy Relat. Struct. 6(1), 1–38 (2011). arXiv:1009.2930 Google Scholar
  57. 57.
    Wockel, C.: Principal 2-bundles and their gauge 2-groups. Forum Math. 23(3), 565–610 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  58. 58.
    Wolfson, J.: Descent for n-Bundles. arXiv:1308.1113

Copyright information

© Tbilisi Centre for Mathematical Sciences 2014

Authors and Affiliations

  • Thomas Nikolaus
    • 1
  • Urs Schreiber
    • 2
  • Danny Stevenson
    • 3
  1. 1.Fakultät für MathematikUniversität RegensburgRegensburgGermany
  2. 2.Mathematics InstituteRadboud Universiteit NijmegenNijmegenThe Netherlands
  3. 3.Department of MathematicsUniversity of GlasgowGlasgowUK

Personalised recommendations